Phenobarbital and Suicidality: A Case Report

Sreeja Sahadevan, Rajan Nishanth Jayarajan, Jayaraj Kezhukkut, Thekkanath Paul Antony, Damodaran Sreekumar

Abstract


Phenobarbital is widely-used in primary care for the treatment of epilepsy, headache and insomnia in India. There are certain scenarios in which its use must be monitored closely. We report a case wherein a lady was suffering from symptoms of mild depression following a stressor. After being prescribed Phenobarbital for headache and insomnia by a primary care physician, she developed suicidal ideation and made a suicide attempt. Clinicians should pick up possible appearance or worsening of depressive symptoms or emergence of suicidal ideation in patients on Phenobarbital and consider changing the treatment.


Full Text:

PDF

References


Mani KS, Rangan G, Srinivas HV, Sridharan VS, Subbakrishna DK. Epilepsy control with phenobarbital or phenytoin in rural south India: the Yelandur study. Lancet 2001; 357(9265):1316-20.

Nadkarni S, Devinsky O. Psychotropic effects of antiepileptic drugs. Epilepsy Curr 2005; 5(5):176-81.

Gureje O, Simon GE, Ustun TB, Goldberg DP. Somatization in cross-cultural perspective: a World Health Organization study in primary care. Am J Psychiatry 1997;154(7):989-95.

Kalinin VV. Suicidality and antiepileptic drugs. is there a link ? Drug Safety 2007; 30(2):123-42.

Brent DA, Crumrine PK, Varma R, Brown RV, Allan MJ. Phenobarbital treatment and major depressive disorder in children with epilepsy: a naturalistic follow-up. Pediatrics 1990; 85(6):1086-91.


Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.

Print ISSN: 0377-0699 Online ISSN: 2395-1486